About 1 in 20 Americans take a kind of medication called proton pump inhibitors, or PPIs, to relieve stomach upset and chronic heartburn.

These drugs, which include rabreprazole (Aciphex), esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec) and pantoprazole (Protonix), work by cutting off the flow of stomach acid nearly completely, and they can be a great help to people with serious stomach problems like ulcers and chronic acid reflux.

But a startling study out of Denmark, which was published in the July 2009 issue of the journal Gastroenterology, has demonstrated that proton pump inhibitors can actually cause heartburn after you stop using them.

The study was particularly convincing because researchers studied the drugs in healthy adults with no history of stomach problems or heartburn.

Lead researcher Christina Reimer, MD, and her colleagues at Copenhagen University put 60 study participants on a proton pump inhibitor drug for three months and gave a look-alike placebo to 60 others.

Four weeks after stopping the pills, 44 percent of people taking proton pump inhibitors developed heartburn, acid reflux and/or indigestion, compared to just 9 percent in the control group.

“I think our findings challenge the very liberal prescribing of these drugs and this study should lead to careful consideration about possible changes in prescribing habits,” Dr. Reimer says.

David Fisher, MD, a geriatrician with Advocate Health Care in Chicago, says many of his patients are prescribed proton pump inhibitors while they are in the hospital for unrelated complaints.

“It started with a study or experience showing an increased risk of stomach ulcers in the ICU,” Dr. Fisher says. And eventually it became standard practice for all hospital and nursing home patients to get proton pump inhibitors, whether they had stomach problems or not.